Drought, Harris
- When
- September 23, 12:00 AM EST to September 30, 12:00 AM EST
- Where
- Harris forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -84.909 (the zone’s center; the record gives no point)
The lack of tropical season precipitation and the persistent dry conditions produced short-term drought conditions over west central Georgia. The widening short-term rainfall deficits resulted in quickly expanding drought conditions over Harris County in late September, with the Drought Monitor's D2 Severe Drought conditions first introduced on September 23.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
The lack of tropical season precipitation and the persistent dry conditions produced short-term drought conditions over west central Georgia. The widening short-term rainfall deficits resulted in quickly expanding drought conditions over Harris County in late September, with the Drought Monitor's D2 Severe Drought conditions first introduced on September 23. Though the Severe Drought area remained nearly status quo through the end of the month, in the first few weeks of October, they had expanded to include portions of the Atlanta Metro area.
In total, September yielded 0.10 to 7 inches of rain over the state, with the highest amounts over the Northeast Georgia Mountains. South of a line from Buchanan to Alpharetta to Homer, rainfall amounts were under 1.5 inches, or 2 to 50 percent of normal.
The drought persisted and expanded through October over north Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 22, 6:39 PM EST, 5 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 739 PM EDT Mon Sep 22 2025 ...New 00Z Aviation Discussion... .SHORT TERM... (This afternoon through Tuesday) Issued at 207 PM EDT Mon Sep 22 2025 Key Messages - Isolated thunderstorms expected in northwest Georgia through 9 PM this evening. - Areas of dense fog could occur in east central Georgia between 4 AM and 9 AM. - Warmer on Tuesday, with afternoon high temperatures running 6 to 12 degrees above seasonal averages. This Evening and Overnight: A shortwave moving through Tennessee and Kentucky will continue to generate scattered thunderstorm activity. Some of these storms could spill over into far northwest Georgia (Dade, Walker, Chattooga, Catoosa and Whitfield Counties) through 9 PM this evening. The wave should be lifting northwards as any storms move towards Georgia and this should keep the most favorable conditions for convection across portions of Tennessee. That said an isolated strong storm with winds gusts near 40 mph can't be ruled out. Sunset and the loss of diurnal heating will bring any shower and thunderstorm activity in north Georgia to an end this evening. This will leave the region with fair skies and calm winds for the overnight period. Areas of dense fog will be possible in east central Georgia between 4 AM and 9 AM, where a sea breeze should advect in higher surface dewpoints this evening. There is a low chance (25%) that some of this fog could impact Macon Tuesday morning. There is a 35% chance that we will need to issue a Dense Fog Advisory for a portion of east central Georgia. Elsewhere in the state some patchy dense fog could occur in the river valleys or around the larger lakes, but it should be less widespread. For Tuesday: Isolated non severe thunderstorms are expected along and north of Interstate 85 between 3 PM and 9 PM Tuesday. Where convection develops it will need to survive and pull energy from a marginal environment. Poor mid level (700-500 mb) lapse rates will lead to narrow CAPE profiles and should limit updraft strength and lightning intensity. Peak MUCAPE values should only be in the 500 to 1000 J/kg range. Wind shear will be nonexistent and this should hinder the ability of storms to organize and maintain themselves. Thus at this time we don't expect much more than a few lighting strikes and isolated downburst wind gusts near 35 mph. Heights (500 mb) and 850 mb temperatures will both inch upward in Georgia on Tuesday. Afternoon high temperatures should respond to these changes by rising by 1 to 4 degrees compared to today's values. Widespread temps in the low 90s are expected in central Georgia (Macon & Columbus), while north Georgia will get a mix of upper 80s and lower 90s. These readings will be anomalous for late September, coming in at 6 to 12 degrees above seasonal averages. Albright && .LONG TERM... (Wednesday morning through next Sunday) Issued at 207 PM EDT Mon Sep 22 2025 Key Messages: - Numerous showers and storms late Wed through Fri as a cold front moves through the region. Locally heavy rainfall in N GA. - Above normal temperatures on Wednesday, returning to around normal for the rest of the week and over the weekend. Wednesday will start off with continued hot, humid, and rain-free conditions, aside from some isolated afternoon showers or storms in NW Georgia. High temperatures will again be in the upper 80s to low 90s, with heat index values in the low to mid 90s in north GA, and upper 90s in central GA. A large shift in the pattern will start to take place late Wednesday as a potent stacked low moves into the Midwest and Ohio Valley. From Wednesday night through Thursday, significant moisture advection downstream of the low will spread across Georgia, with PWAT values rising from 1.4" to around 1.8-2.1". This will support multiple rounds of showers and thunderstorms across the area through most of Friday, before a cold front associated with the low pushes through late Friday. While confidence in the overall synoptic setup during this time is medium to high, details on the mesoscale setup will need to be monitored as we get closer to the event. Some strong storms will be possible, but widespread severe weather is not expected at this time. Total rainfall amounts for Thu/Fri look to generally be in the 0.5-1.5" across the area, with the higher end of that range in north GA. There will be localized amounts higher than this, with up to 4" possible in the hardest hit areas across north GA. Very dry antecedent conditions will help mitigate most flooding concerns, however there is an isolated risk for flash flooding in the urban and higher terrain areas of north GA. After the front passes through late Friday, the consensus ensemble guidance continues to show drier and cooler air dropping across the region for the upcoming weekend. It is worth mentioning that some model solutions have a mid-level low cutting off over the region and drifting back west/southwest, which would bring the moisture back into the region and support decent rain chances. However, these solutions appear very unlikely at this time. So, for the upcoming weekend we can expect mostly dry conditions with only slight chances (10%) for afternoon showers. High temperatures would be in the upper 70s to low 80s in north GA, and mid to upper 80s in central GA, with overnight lows in the low to mid 60s. Culver && .AVIATION... (00Z TAFS) Issued at 735 PM EDT Mon Sep 22 2025 Skies are beginning to clear and should stay that way overnight before the cu field forms again tomorrow afternoon ~15-17z. There is a low chance of isolated TSRA tomorrow afternoon but not high enough to put it in the TAF. Will keep an eye on it through the overnight. Winds shift to the SW ~12-13z tomorrow morning before switching back to the SE overnight tomorrow. MCN does have a chance to see fog in the morning tomorrow as low clouds coming in from the southeast infringe upon the site. //ATL Confidence...00Z Update... High confidence on all elements. Hernandez && .PRELIMINARY POINT TEMPS/POPS... Athens 64 87 66 90 / 0 10 0 10 Atlanta 68 89 70 91 / 0 20 0 10 Blairsville 61 80 62 81 / 10 40 10 40 Cartersville 68 90 68 91 / 0 20 0 20 Columbus 68 93 69 94 / 0 10 0 10 Gainesville 65 87 68 89 / 0 20 0 20 Macon 66 90 68 93 / 0 10 0 0 Rome 68 90 69 91 / 10 20 10 30 Peachtree City 65 90 67 91 / 0 20 0 10 Vidalia 68 92 69 94 / 0 10 0 10 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Albright LONG TERM....Culver AVIATION...Hernandez
Hazardous Weather Outlook National Weather Service Peachtree City GA 1019 PM EDT Mon Sep 22 2025 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-240230- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1019 PM EDT Mon Sep 22 2025 This Hazardous Weather Outlook is for north and central Georgia. .DAY ONE...Tonight... The probability for widespread hazardous weather is low. Patchy dense fog could develop in east central Georgia between 4 AM and 9 AM Tuesday .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Isolated thunderstorms are expected Tuesday afternoon and evening across northern Georgia. Scattered to numerous showers and thunderstorms are expected late Wednesday through Friday. Severe weather is not anticipated, though a few stronger storms could be capable of producing periods of heavy rain, frequent lightning, and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296027.